Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 130, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 14, 2003, 6:08 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 6:08 AM CDT (11:08 UTC)
- Expired
- Jul 14, 2003, 7:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Brown County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 30 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2251 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
174 WUUS53 KABR 141108 SVRABR SDC013-089-141200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 608 AM CDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 700 AM CDT * AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WETONKA...OR ABOUT 18 MILES NORTHEAST OF IPSWICH...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTPORT...BARNARD AROUND 620 AM CDT COLUMBIA AROUND 630 AM CDT HOUGHTON AROUND 635 AM CDT CLAREMONT AROUND 645 AM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4577 9886 4560 9885 4558 9800 4584 9800 $$ MARSHALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:16 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 14, 4:16 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT MON JUL 14 2003 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. ETA AND GFS ARE BACK IN NEAR COMPLETE AGREEMENT THROUGH TAIL END OF THE SHORT TERM PERIOD. GFS HAS SLOWED ITS SOLUTION FOR BRINGING S/W ONSHORE OVER BRITISH COLUMBIA. AS A RESULT...S/W IN WSW FLOW ONCE AGAIN SHOWING UP IN GFS AND PROGGED TO LIFT INTO CWA ON WEDNESDAY FROM THE FOUR CORNERS REGION. IMPRESSIVE...PERHAPS OVEREXCESSIVE..MOISTURE RETURN ON NOSE OF WAA PATTERN FOR LATE TUESDAY NIGHT THROUGH WEDNESDAY IN GFS. BETWEEN ETA AND GFS...GFS IS ONLY MODEL PRODUCING QPF OVER CWA TUESDAY NIGHT AND WEDNESDAY. POPS ALREADY IN GRIDS...SO WILL LEAVE ALONE FOR NOW. FOR TODAY...ELEVATED SFC...BETWEEN 850HPA AND 700HPA APPEARS TO BE ACTING AS SOURCE OF MOISTURE/WIND CONVERGENCE...TO THE TUNE OF REDEVELOPING SCATTERED CONVECTION COVERAGE OVER CWA THIS AM. UPPER LEVEL JET STREAK INFRINGING UPON DAKOTAS AND 35-40 KT LOW LEVEL JET ALSO AIDING IN TSTORM REDEVELOPMENT THIS MORNING. CLOUD BASES ARE AROUND 10K FT OR BETTER IN SOME CASES...WITH MINIMAL RESPONSE NOTED IN ASOS CEILINGS DATA...BUT PLENTY OF CG LIGHTNING ACTIVITY. SFC FRONTAL BOUNDARY HUNG UP THIS MORNING ALONG A LINE FROM KMBG TO KPIR...SO LOOKS LIKE A LITTLE BETTER CHANCE FOR TSTORM COVERAGE OVER EASTERN CWA TODAY...WITH FROPA NOW TAKING A BIT LONGER TO COMPLETE. CORE OF UPPER LEVEL JET PROGGED TO PASS OVER CWA TODAY AND LOW LEVEL MOISTURE REMAINS IN PLACE OVER EASTERN CWA. WIND FORECAST MAY BE SLIGHTLY UNDERDONE FOR WINDSPEEDS ON BACKSIDE OF FROPA THIS AFTERNOON. 6 HRLY PRESSURE TENDENCIES ON THE ORDER OF 5 TO 7 MB...SO DO NOT EXPECT TO SEE WIND ADVISORY CRITERIA MET...BUT COULD SEE BRIEF BRUSH WITH 30G45KT RIGHT ALONG THE BACK EDGE OF FRONTAL BOUNDARY AS IT MOVES EAST TODAY. REMAINDER OF FORECAST REMAINS IN TACT. HIGH PRESSURE DAY ON TUESDAY SHOULD BE PRECIP-FREE...WITH RETURN FLOW SETTING UP TUESDAY NIGHT. SHOULD SEE BREEZY SOUTHERLY SFC WINDS ON WEDNESDAY WITH LEE-SIDE TROUGH FORMING AND SEEING OCCASIONAL SFC LOW CENTER FORM WITHIN IT...AND LIFT EASTWARD ONTO NORTHERN/CENTRAL PLAINS BEFORE WEAKENING INTO EAST TO WEST TROUGH AXES. .LONG TERM...THURSDAY THROUGH SUNDAY. NO CHANGES MADE TO EXTENDED ATTM. .ABR...NONE. DORN
Hazardous weather outlook, Jul 14, 5:50 AM CDT, 18 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 550 AM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERAL THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION THIS MORNING. WHILE A FEW STORMS MAY CONTAIN SOME HAIL...AN EVEN GREATER THREAT THIS MORNING COMES FROM TORRENTIAL RAINFALL...WHICH MAY PRODUCE SOME LOCALIZED FLOODING PROBLEMS. THERE IS THE POTENTIAL FOR A FEW THUNDERSTORMS TO REDEVELOP IN FAR NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON THROUGH THIS EVENING. THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER...WHERE THE MAIN THREAT WILL BE LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON WEDNESDAY...A WARM FRONT IS EXPECTED TO IMPACT THE CENTRAL AND NORTHEAST PORTIONS OF SOUTH DAKOTA. THIS FRONT COULD SET OFF A FEW THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 41 min |
| Jul 13, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 50 min |
| Jul 13, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 36 min |
| Jul 13, 9:05 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 25 min |
| Jul 13, 9:24 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson | 51 min |
| Jul 13, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 17 min |
| Jul 13, 10:13 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 62 min |
| Jul 13, 10:33 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 57 min |
| Jul 13, 10:45 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 45 min |
| Jul 14, 5:19 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
| Jul 14, 5:27 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 33 min |
| Jul 14, 6:59 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
| Jul 14, 7:01 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 29 min |
| Jul 14, 8:02 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 28 min |
| Jul 14, 8:38 AM CDT | Severe Thunderstorm Warning | ABR | Day | 22 min |
| Jul 14, 8:52 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 38 min |
| Jul 14, 9:59 AM CDT | Severe Thunderstorm Warning | ABR | Day | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.